Bulletin of the Belgian Mathematical Society - Simon Stevin

On natural representations of the symplectic group

R. J. Blok, I. Cardinali, and A. Pasini

Full-text: Open access


Let $V_k$ be the Weyl module of dimension ${2n\choose k}-{2n\choose k-2}$ for the group $G = \mathrm{Sp}(2n,\mathbb{F})$ arising from the $k$-th fundamental weight of the Lie algebra of $G$. Thus, $V_k$ affords the grassmann embedding of the $k$-th symplectic polar grassmannian of the building associated to $G$. When $\mathrm{char}(\mathbb{F}) = p > 0$ and $n$ is sufficiently large compared with the difference $n-k$, the $G$-module $V_k$ is reducible. In this paper we are mainly interested in the first appearance of reducibility for a given $h := n-k$. It is known that, for given $h$ and $p$, there exists an integer $n(h,p)$ such that $V_k$ is reducible if and only if $n \geq n(h,p)$. Moreover, let $n \geq n(h,p)$ and $R_k$ the largest proper non-trivial submodule of $V_k$. Then $\mathrm{dim}(R_k) = 1$ if $n = n(h,p)$ while $\mathrm{dim}(R_k) > 1$ if $n > n(h,p)$. In this paper we will show how this result can be obtained by an investigation of a certain chain of $G$-submodules of the exterior power $W_k := \wedge^kV$, where $V = V(2n,\mathbb{F})$.

Article information

Bull. Belg. Math. Soc. Simon Stevin, Volume 18, Number 1 (2011), 1-29.

First available in Project Euclid: 10 March 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20C33: Representations of finite groups of Lie type 20E24 51B25: Lie geometries 51E24: Buildings and the geometry of diagrams

symplectic grassmannians Weyl modules for symplectic groups


Blok, R. J.; Cardinali, I.; Pasini, A. On natural representations of the symplectic group. Bull. Belg. Math. Soc. Simon Stevin 18 (2011), no. 1, 1--29. doi:10.36045/bbms/1299766484. https://projecteuclid.org/euclid.bbms/1299766484

Export citation